[Skip to Navigation]
Article
November 1982

Anterior Spinal Artery Syndrome After Cervical Injection of Heroin

Author Affiliations

Temple University Hospital 3401 N Broad St Philadelphia, PA 19140

Arch Neurol. 1982;39(11):739. doi:10.1001/archneur.1982.00510230065026
Abstract

To the Editor.—  We recently observed a patient who became paraplegic after injecting heroin into his neck.

Report of a Case.—  A 31-year-old heroin user injected heroin into the right supraclavicular region. He aspirated "bright red blood" before infusing the drug. Within seconds, he experienced vertigo, lightheadedness, blurring of vision, diplopia, tingling in his toes, and inability to walk. In five minutes, he was unable to move or feel in his extremities. He was brought to Temple University Hospital (Philadelphia). He was alert and oriented and had a low-grade fever (38.3 °C). Cranial nerves were intact, except for nystagmus on left lateral gaze. The muscles innervated by spinal nerves C-5 and C-6 were weak bilaterally, with the right side weaker than the left. Paralysis was complete below that level. Touch and temperature sensations below C5-6 were absent. Proprioception was intact. Stretch reflexes were elicited from both biceps and brachioradialis but

Add or change institution
×